Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
World J Surg Oncol. 2009 Oct 7;7:74. doi: 10.1186/1477-7819-7-74.

Retroperitoneal abscess complicated with necrotizing fasciitis of the thigh in a patient with sigmoid colon cancer.

Author information

  • 1Department of Surgery, Division of Frontier Medical Science, Programs for Biomedical Research, Graduate School of Biomedical Science, Hiroshima University, Minami-ku, Hiroshima, Japan. ytaka0621@aol.com

Abstract

BACKGROUND:

Necrotizing fasciitis of the thigh due to the colon cancer, especially during chemotherepy, has not been previously reported.

CASE PRESENTATION:

A 67-year-old man admitted to the hospital was diagnosed with sigmoid colon cancer that had spread to the left psoas muscle. Multiple hepatic metastases were also found, and combination chemotherapy with irinotecan and S-1 was administered. Four months after the initiation of chemotherapy, the patient developed gait disturbance and high fever and was therefore admitted to the emergency department of our hospital. Blood examination revealed generalized inflammation with a high C-reactive protein level. Computed tomography of the abdomen and pelvis showed gas and fluid collection in the retroperitoneum adjacent to the sigmoid colon cancer. The abscess was locally drained under computed tomographic guidance; however, the infection continued to spread and necrotizing fasciitis developed. Consequently, emergent debridement was performed. The patient recovered well, and the primary tumor was resected after remission of the local inflammation.

CONCLUSION:

Necrotizing fasciitis of the thigh due to the spread of sigmoid colon cancer is unusual, but this fatal complication should be considered during chemotherapy for patients with unresectable colorectal cancer.

PMID:
19811627
[PubMed - indexed for MEDLINE]
PMCID:
PMC2762971
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk